Home » Headline, News

Side Effects Of Antiretroviral Treatment: HIV And Heart Disease (AIDS 2010)

No Comment By and
Published: Aug 25, 2010 6:26 pm
Side Effects Of Antiretroviral Treatment: HIV And Heart Disease (AIDS 2010)

Although the cause of increased heart problems in people with HIV remains unclear, both antiretroviral drugs and the virus itself appear to play an important role.

These are the conclusions of a presentation by Dr. Georg Behrens on heart disease in people with HIV, which was included in a session on side effects of antiretroviral therapy at the 2010 International AIDS Conference in Vienna, Austria.

Dr. Behrens, an assistant professor at Hanover Medical School in Germany who studies the metabolic side effects of HIV therapy, began his talk by noting that even with the same risk factors (smoking, age, obesity, and diabetes), HIV-infected individuals are more prone to heart problems than their non-infected counterparts.

However, Dr. Behrens pointed out that heart disease-related events account for only about 10 percent of deaths among the HIV-positive populace and are “far below other reasons, [such as] liver-related death or AIDS-related death.”

Nevertheless, he maintained that heart disease among people with HIV merits attention and research. Many people with HIV are at higher risk of heart problems because of other factors, such as their race (African-Americans are at higher risk for diabetes, for example) or lifestyle choices (such as smoking).

Also, as the HIV-positive population ages, the effects of HIV on the heart will become more evident. “HIV-infected people will, within the next 15 years, turn 60 and older, and that’s why this factor becomes more important,” said Dr. Behrens.

The cause of the heart problems in people with HIV is not well understood. Dr. Behrens discussed both the possible impact of antiretrovirals and problems caused by the HIV virus itself.

Antiretrovirals primarily seem to affect heart disease risk by increasing cholesterol levels and changing fat distribution, particularly increasing abdominal fat.

“Over the last year, it has become clear that factors [such as changes in] glucose metabolism and dyslipidemia [high cholesterol levels], and also…central obesity, induced by HIV therapy, contribute to…later cardiovascular disease,” said Dr. Behrens.

“This all becomes more complicated because all these factors are interrelated and, of course, there are other factors like age, genetics, diet, and other underlying mechanisms that contribute to this,” he added.

Several studies have found that the various drugs included in antiretroviral therapy regimens have different effects on patients’ cholesterol and fatty acid balance.

Many protease inhibitors, for example, have been found to increase cholesterol and triglyceride levels. Ziagen (abacavir) has also been implicated in increased risk of heart problems. However, the research on this is still unclear; a study presented at AIDS 2010 found no link between Ziagen and heart problems (see related AIDS Beacon news).

Dr. Behrens also noted that interrupting antiretroviral treatment in an attempt to lower cholesterol levels and decrease heart attack risk may backfire and lead to more heart problems.

Studies have shown that treatment interruption is associated with a higher risk of heart attacks, strokes, and other health problems. The reason for this, and whether the problem is caused by HIV itself, remains unclear. “It’s very hard to dissect the role of HIV in these conditions,” said Dr. Behrens.

Some researchers point to inflammation caused by HIV as a factor in heart damage and increased heart attack risk, while other studies have suggested HIV can directly damage the cells of blood vessels and contribute to atherosclerosis, or hardening of the arteries.

More research will be necessary to determine how and why HIV increases heart attack risk in people with HIV.

Dr. Behrens ended his talk by suggesting patients at high risk of heart problems due to other factors, such as obesity or diabetes, be careful to choose an antiretroviral regimen that will be effective while minimizing risk of further heart disease.

Additionally, he said, doctors should “advise all patients on diet and lifestyle modifications” and ”identify all the key modifiable risk factors including smoking [and] blood pressure.”

For more information, please see the AIDS 2010 webpage on the Kaiser Family Foundation website.

Photo by Patrick J. Lynch on Wikipedia – some rights reserved.
Tags: , , , , , , , ,


Related Articles: